Consider many factors when assessing GI bleed risk
A woman aged 84 years has an extensive medical history that includes hypertension, hyperlipidemia, type 1 diabetes and coronary artery disease. She is status post stenting and coronary artery bypass graft. This patient had a GI bleed while on aspirin and a second episode one year later while on clopidogrel (Plavix). What steps do you recommend? — ROSA IANNI, NP, New York City
Clearly, two risk factors for a GI bleed in this patient are age and a prior history. But does she smoke or drink alcohol as well?
Risk factors are important, as the risk for experiencing a serious GI event rises exponentially with increasing numbers of risk factors. Did she have documented peptic ulcer disease? Has she been tested for Helicobacter pylori? Was she on a proton-pump inhibitor (PPI) or misoprostol (Cytotec)? Misoprostol is thought to provide mucosal protection by replacing depleted gastric mucosal prostaglandins in nonsteroidal anti-inflammatory drug and aspirin users (Digestion. 2004;69:25-33).
The use of acid-suppressive therapy (PPIs) or misoprostol (but not both) is both effective and warranted in high-risk populations taking aspirin. Whether to continue the aspirin is another question and requires one to risk-stratify the patient for both GI and cardiovascular complications. — Sharon Dudley-Brown, PhD, FNP-BC, co-director, gastroenterology & hepatology, nurse practitioner fellowship program, Johns Hopkins University Schools of Medicine & Nursing, Baltimore (153-04)